Triamcinolone affects OCT reflectivity in DME

Feb 16, 2015

Patients who receive triamcinolone acetonide treatment for DME demonstrate changes in OCT reflectivity in their foveal cystoid spaces that are associated with a rebound in macular thickening and visual deterioration.

Patients who receive triamcinolone acetonide treatment for diabetic macular oedema (DME) demonstrate changes in optical coherence tomography (OCT) reflectivity in their foveal cystoid spaces that are associated with a rebound in macular thickening and visual deterioration, according to a study published in Retina.

Japanese researchers conducted a retrospective review of 58 consecutive eyes treated with triamcinolone acetonide for DME, administered either intravitreally or by sub-Tenon's injection. The researchers circumscribed the foveal cystoid spaces within the eyes’ central 1 mm, and investigated the correlation between OCT reflectivity and visual outcome.

At 1 month after treatment, they found an increase of OCT reflectivity levels in the foveal cystoid spaces, but this increase did not persist at 3 months or 6 months postoperatively.

From 1–6 months and from 3–6 months there was a negative correlation of preoperative reflectivity levels with logMAR changes, but no such correlation was found when comparing the preoperative logMAR with the logMAR at individual postoperative time points.

At 1–6 months postoperatively the changes in foveal thickness correlated negatively with the baseline reflectivity. The foveal thickness changes correlated positively with logMAR changes from 1–6 months and from 3–6 months postoperatively.

To read the abstract of the study, click here.

x